Stigma of Overdose and Why Awareness is Important
There is a stigma around substance use and overdoses caused by substances. This can create a barrier to seeking treatment and in having support from family and friends because of a lack of understanding around how substances can affect a person. The notion that the person can control their substance use and therefore blamed for continued use creates an environment that can be internalised by people using substances and they decided not to seek out support to avoid that response. This stigma can increase social rejection and discrimination for those using substances and can result in increased use of the substances or a relapse. Stigma comes from social norms and the use of language, and law enforcement and criminalisation of substances. Education around substances use can help to recue stigma and increase the rates of people seeking treatment.
Having awareness around the signs and symptoms of an overdose can save lives and reduce the risk of fatalities. Knowing these signs will allow you to know when to call emergency services and what to look out for. Different drugs can create different symptoms, as well as the amount taken and the persons health at the time, however, if the person is not responding you should call an ambulance. The person may not be unconscious but emergency services can still be called if the persons is experiencing any or all of these signs –
~ Having a seizure.
~ Experiencing severe headache.
~ Experiencing chest pain.
~ Experiencing breathing difficulties.
~ Extremely paranoid, agitated and/or confused.
Snoring and gurgling can also be signs of the person having trouble breathing and should be taken just as seriously. Try waking the person, as this will resolve the snoring and the airways will clear, however, if they can’t be woken then call emergency services and listen to the instructions from the operator.
Being aware of Naloxone can also be extremely beneficial for people who experience an opioid overdose, however, there needs to be an understanding that the person will go through a withdrawal if they have been administered Naloxone and that there are risks when taking drugs afterwards. This can lead to a potential second overdose as the effects of the Naloxone will leave a person’s system earlier than substances such as, heroin, morphine, methadone, and oxycodone.
Reference – https://www.overdoseday.com/overdose-basics/
State Laws –
Calling 000 for an overdose can be unpleasant. It can bring anxiety and fear around being arrested by police for using and/or owning substances. This stigma around substance use and overdoses creates an environment of fear around calling emergency services. Calling emergency services though is lifesaving and should always be called for a suspected or known overdose.
Currently all states have relatively the same approach. Police will not be called unless –
~ There is an actual risk to the safety of their ambulance officers.
~ Attending staff (ambulance officers) request the police (usually only once on the scene and only if danger or threat of danger is present).
~ The person requesting the ambulance requests police presence.
~ Another party contacts them (not the ambulance service or the person calling the service).
~ The overdose becomes fatal, and the person dies. (The police will attend to establish if the death was at all suspicious.)
Qld – QLD also has the added circumstances of if there is a need for crowd control, such as concerts, to enable ambulance officers to provide care to patient/s.
Wa- WA also has the added note that all overdoses are transported to a hospital for further observation
Vic – Victoria also has the added note that transport to a hospital is offered but it can be refused.
SA – SA also has the added circumstances of if the area the paramedics are responding to is flagged as a dangerous area, such as addresses that paramedics have been harmed previously, then police are automatically notified. However, they would not pursue any drug related charges as they are unaware that it is an overdose.
NT- NT have the added note that if patient has any current issues, such as child protection, police will be notified, and the matter will be dealt with separately.
Tas- Tas has the added note that if any evidence of drug related activity or injecting equipment is present police can use their discretion if further investigation is needed.
Reference – https://www.youthaodtoolbox.org.au/sites/default/files/documents_global/FactSheet-OverdoseAndPoliceAttendance%20copy.pdf